Headline News
Go Back
2012-10-18

First steroid meningitis case confirmed in Texas

Judith Pannebaker BCC Editor

Medical personnel with the Texas Department of State Health Services have linked one case of meningitis to steroid injections produced by the New England Compounding Center (NECC) of Framingham, Massachusetts
The patient, an adult female from Central Texas, was evaluated after experiencing meningitis symptoms that included fever, nausea, vomiting, photophobia, neck stiffness and headache. The patient was hospitalized and is being treated with antifungal drugs. Additional details about the patient are not being released to protect the patient's identity.
The recalled drug is a widely distributed steroid medication used to treat back pain and is administered by injection. Certain lots of the medication distributed by the NECC may be contaminated with a fungus that has led some patients to develop a rare form of fungal meningitis and stroke.
Harris Methodist Southlake Hospital in Southlake and Dallas Back Pain Management are the two Texas health care providers known to have used the implicated drugs. Approximately 131 patients are believed to have been treated with the steroid products; all have been contacted by the facilities. Fungal infections associated with the steroid products are not contagious.
According to a report issued by the Centers for Disease Control and Prevention in Atlanta, Georgia, strokes suffered by several patients are believed to have resulted from their infection. The investigation also includes fungal infections associated with injections in a peripheral joint space, such as a knee, shoulder or ankle.
CDC and public health officials are referring any patients with symptoms that suggest possible meningitis or a possible peripheral joint infection to their physicians for further evaluation. Patients injected only in peripheral joints are not believed to be at risk for fungal meningitis but could be at risk for joint infection.
The New England Compounding Center has voluntarily closed. All of its products have been recalled or are currently being withheld from use. As a result of Federal Drug Administration, CDC and state health departments' ongoing investigation of contamination at NECC on Oct. 4, the FDA advised healthcare providers to not use any NECC products.
Patients and clinicians must remain vigilant for onset of symptoms because fungal infections can be slow to develop. In this outbreak, symptoms typically appeared one to four weeks following injection, but longer and shorter periods of time between injection and onset of symptoms have also been reported. For this reason, patients and physicians need to closely monitor for symptoms for at least several months following the injection.
To date 214 patients have been infected by the contaminated steroid injections - 203 fungal meningitis cases and two peripheral joint infection. In addition, 15 deaths have been reported in the states of Florida, Indiana, Maryland, Michigan, Tennessee and Virginia.
Current case numbers nationwide are available from the Centers for Disease Control and Prevention at http://www.cdc.gov/HAI/outbreaks/meningitis.html.